To the Editor.—
Numerous complications have been described after intestinal bypass for obesity, many of these involving the liver.1,2 We wish to report the case of a patient whose condition had been stable for ten years after the construction of a bypass and who experienced deterioration of liver function while receiving adjuvant chemotherapy for breast cancer.
Report of a Case.—
A 52-year-old woman received a left modified radical mastectomy for stage II carcinoma of the breast. She began receiving adjuvant therapy consisting of melphalan, 4 mg/sq m, orally (days 1 through 5), and fluorouracil, 300 mg/sq m, intravenously (days 1 through 5), at six-week intervals.The patient's medical history was notable for the construction of a jejunocolic shunt for control of morbid obesity ten years before breast cancer developed. She weighed 96 kg when chemotherapy began and was asymptomatic, with the exception of having numerous semisolid stools every day.